To the Editor.—
The communication concerned with the "Toxic Effects of Local Anesthetics" by Rudolph H. de Jong, MD (239:1166, 1978), briefly reviews some of the CNS effects of these agents and suggests that convulsions may be one consequence of increased levels made available to the brain. It should be noted, however, that in lower dose these same local anesthetics, rather than being proconvulsants or decreasing seizure threshold, serve as anticonvulsants1; this effect has been observed in the use of intravenous lidocaine in controlling status epilepticus in man, attenuating electrically-induced seizures in man,2 and blocking auditory convulsions in animals.3Certainly there is a considerable overlap between the therapeutic range of such a local anesthetic as lidocaine in the treatment of ventricular arrhythmias and ventricular tachycardia and the clinical efficacy, within the same dose range, of this agent as an anticonvulsant.
Essman WB. Anticonvulsant Effects of Local Anesthetics. JAMA. 1978;240(11):1138-1139. doi:10.1001/jama.1978.03290110036006